Texas, 2016

Tornado and Damaging Wind in Texas, February 23, 2016

February 23, 2016 · NWS HGX · 2 events in 2 counties and zones

A late night through early morning storm system moved eastward out of south central Texas and across southeast Texas. The southern edge of the storms produced a weak a severe thunderstorm and a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A late night through early morning storm system moved eastward out of south central Texas and across southeast Texas. The southern edge of the storms produced a weak a severe thunderstorm and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 23, 5:08 AM CST, 45 minutes earlier.

Area forecast discussion, Feb 23, 5:08 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
508 AM CST TUE FEB 23 2016

.MARINE...
STORMS MOVING INTO THE NEARSHORE WATERS AND SHEAR/INSTABILITY OVER
THE WATER LOOKS SUFFICIENT FOR STRONG TO SEVERE STORMS THIS MORNING.
SEVERE THUNDERSTORM WATCH WAS EXPANDED AND EXTENDED TO 6 AM TO
INCLUDE THE GULF WATERS. WINDS TODAY SHOULD BECOME SOUTHWESTERLY AND
WESTERLY INCREASING AS SURFACE LOW DEEPENS MOVING OFF TO THE EAST.
WINDS LATE AFTERNOON/TONIGHT QUICKLY INCREASE TO 20-30 KNOTS WITH
GUSTS OF 30-45 KNOTS. GALE WARNING IN EFFECT TONIGHT. WINDS
GRADUALLY COMING DOWN WEDNESDAY AFTERNOON AND EVENING.
45
&&

.AVIATION...
SEA FOG AT GLS IS GONE AND SHOULDN'T RETURN. MAIN ISSUE IS THE LARGE
SWATH OF RAIN/SHOWERS/TSRA MOVING THROUGH THE REGION THIS MORNING.
MORE SHOULD DEVELOP THIS AFTERNOON BUT BE SPOTTIER IN COVERAGE.
EXPECT VISIBILITIES TO DROP INTO IFR WITH THE STRONGER STORMS AND
WIDESPREAD CIGS OF 500-1500 OVC. EASTERLY WINDS SHOULD BECOME
WESTERLY AND NORTHWESTERLY LATE THIS MORNING AND EARLY THIS
AFTERNOON. STRONG GUSTY NORTHWESTERLY WINDS SET UP MID TO LATE
AFTERNOON. GRADUAL IMPROVEMENT IN CIGS THROUGH THE AFTERNOON
HOURS.
45
&&

.FIRE WEATHER...
ANOTHER MUCH NEED SOAKING ROUND OF RAINFALL TODAY. THIS AFTERNOON
NORTHWESTERLY FLOW INCREASING AND SLOWLY DRYING OUT BY LATE
AFTERNOON. MODERATE NORTHWESTERLY WINDS OVERNIGHT AND WEDNESDAY
WITH RH VALUES DIPPING INTO THE MID 20 TO 30 PERCENT RANGE.
ANOTHER COLD FRONT THURSDAY COULD BRING IN SOME MUCH LOWER
DEWPOINTS BUT THIS MAY BE OFFSET BY ADDITIONAL COOLING.
45
&&

.PREV DISCUSSION... /ISSUED 447 AM CST TUE FEB 23 2016/

DISCUSSION...
MCS MOVING INTO SE TX THIS MORNING WITH THE STRONGEST STORMS OVER
THE MORE SRN FRINGES OF THIS SYSTEM. COORDINATION WITH SPC/CRP TO
EXTEND/EXPAND THE ORIGINAL WATCH KEEPS THE GREATEST THREAT(S) FOR
SEVERE WX ACROSS THE SW PORTIONS OF OUR CWA THROUGH SUNRISE. PRO-
SPECTS FOR ADDITIONAL ACTIVITY LATER TODAY COULD BE LIMITED GIVEN
THE LACK OF INSTABILITY IN THE WAKE OF THIS MORNINGS STORMS. HOW-
EVER WILL KEEP POPS ON THE HIGH SIDE THROUGH THIS AFTN AS WE WILL
STILL HAVE THE MAIN UPPER LOW MOVING ACROSS THE REGION.

NOT A LOT OF ISSUES WITH THE FCST AFTER TODAY AS THE BUILDING UP-
PER RIDGE FROM THE WEST HELPS TO DRY AND COOL THINGS OFF BY WEDS.
A WEAK COLD FRONT LATE THUR SHOULD HELP TO REINFORCE THIS AIRMASS
ACROSS SE TX THROUGH THE REST OF THE WEEK. THE FLATTENING OF THIS
UPPER RIDGE OVER THE WEEKEND WILL COINCIDE WITH THE RETURN OF ON-
SHORE WINDS BUT LOW-LEVEL MOISTURE COULD REMAIN LIMITED UNTIL MON
OR SO. THEREAFTER LONG RANGE MODELS BEGIN TO DIVERGE A BIT. ECMWF
WARMER THAN GFS BUT BOTH HINTING THAT ISO/SCT STORMS POSSIBLE MON
AND TUES AS ANOTHER COLD FRONT MOVES IN FROM THE NORTH. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  44  61  38  66 / 100  10   0   0   0
HOUSTON (IAH)              69  46  62  40  68 / 100  10   0   0   0
GALVESTON (GLS)            70  49  62  48  66 / 100   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING FROM 6 PM THIS EVENING TO 11 AM CST WEDNESDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...41
AVIATION/MARINE...45
Hazardous weather outlook, Feb 22, 4:22 PM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
422 PM CST MON FEB 22 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-232230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
422 PM CST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA LATE
TONIGHT AND BRING A SLIGHT CHANCE OF SEVERE STORMS. ISOLATED
TORNADOES...STRAIGHT LINE WINDS AND HAIL ARE ALL POSSIBILITIES IN
ANY STRONG CELLS THAT MAY DEVELOP. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA EARLY
TUESDAY AND BRING A SLIGHT CHANCE OF SEVERE STORMS. ISOLATED
TORNADOES...STRAIGHT LINE WINDS AND HAIL ARE ALL POSSIBILITIES IN
ANY STRONG CELLS THAT MAY DEVELOP. PRECIPITATION SHOULD TAPER OFF
IN THE EARLY TO MID AFTERNOON HOURS. IN THE WAKE OF THE DEPARTING
SYSTEM AND COLD FRONT...FREQUENT WIND GUSTS TO BETWEEN 30 AND 40
MPH ARE EXPECTED INTO WEDNESDAY. A WIND ADVISORY IS IN EFFECT. NO
SIGNIFICANT WEATHER IS EXPECTED BEYOND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY TUESDAY MORNING THROUGH
TUESDAY AFTERNOON.

GMZ330-335-350-355-370-375-232230-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
422 PM CST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

PERIODS OF DENSE FOG ARE EXPECTED.

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA LATE
TONIGHT AND BRING A SLIGHT CHANCE OF SEVERE STORMS. ISOLATED
TORNADOES...STRAIGHT LINE WINDS AND HAIL ARE ALL POSSIBILITIES IN
ANY STRONG CELLS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEA FOG WILL REMAIN A THREAT INTO EARLY TUESDAY MORNING.

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA EARLY
TUESDAY BRING A SLIGHT CHANCE OF SEVERE STORMS...MAINLY CLOSER TO
THE COAST AND INLAND. ISOLATED WATERSPOUTS OR TORNADOES...STRAIGHT
LINE WINDS AND HAIL ARE ALL POSSIBILITIES IN ANY STRONG CELLS THAT
MAY DEVELOP. PRECIPITATION SHOULD TAPER OFF IN THE EARLY TO MID
AFTERNOON HOURS TUESDAY. IN THE WAKE OF THE DEPARTING SYSTEM AND
COLD FRONT...FREQUENT WIND GUSTS TO BETWEEN 30 AND 45 MPH ARE
EXPECTED INTO WEDNESDAY. A WIND ADVISORY HAS BEEN ISSUED FOR THE
COASTAL COUNTIES WITH GALE WARNINGS IN EFFECT OFFSHORE. THESE
STRONG NORTHWEST WINDS MAY ALSO CAUSE WATER TO BE TRANSPORTED OUT
OF THE BAYS POSSIBLY REQUIRING LOW WATER ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 23, 3:16 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
316 AM CST TUE FEB 23 2016

TXZ210-211-226-227-235>237-231015-
MATAGORDA TX-AUSTIN TX-BRAZORIA TX-JACKSON TX-COLORADO TX-WHARTON TX-
FORT BEND TX-
316 AM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WHARTON...SOUTHERN COLORADO...
MATAGORDA...SOUTHWESTERN BRAZORIA...SOUTHEASTERN AUSTIN...
SOUTHWESTERN FORT BEND AND JACKSON COUNTIES UNTIL 415 AM CST...

AT 315 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
HALLETTSVILLE TO NEAR SPEAKS TO NEAR LONG MOTT TO NEAR HOLIDAY BEACH...
AND MOVING EAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MATAGORDA...WESTERN ROSENBERG...BAY CITY...EL CAMPO...WHARTON...EDNA...
PALACIOS...WEST COLUMBIA...SWEENY...EAGLE LAKE...SOUTH TEXAS NUCLEAR
PLANT...NEEDVILLE...EAST BERNARD...GANADO...WALLIS...PLEAK...SIMONTON...
FAIRCHILDS...BEASLEY AND KENDLETON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2839 9638 2842 9633 2840 9639 2860 9599
      2861 9598 2858 9622 2864 9624 2876 9618
      2864 9631 2874 9640 2872 9666 2894 9680
      2916 9680 2934 9656 2962 9684 2968 9595
      2924 9562 2875 9564 2838 9638
TIME...MOT...LOC 0915Z 268DEG 50KT 2955 9701 2923 9676 2845 9679 2817
9705
Special weather statement, Feb 23, 4:26 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
426 AM CST TUE FEB 23 2016

TXZ200-213-214-227-236>238-231145-
MATAGORDA TX-HARRIS TX-GALVESTON TX-CHAMBERS TX-BRAZORIA TX-
LIBERTY TX-FORT BEND TX-
426 AM CST TUE FEB 23 2016

...SPECIAL WEATHER STATEMENT...

AT 426 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WESTON LAKES TO NEAR
WEST COLUMBIA TO 25 MILES SOUTH OF MATAGORDA...AND MOVING EAST AT 45
MPH.

WIND GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...BAYTOWN...MISSOURI CITY...
GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...
FRIENDSWOOD...LA PORTE...DEER PARK...ROSENBERG...LAKE JACKSON...ALVIN...
ANGLETON...DICKINSON...STAFFORD...SOUTH HOUSTON AND BELLAIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2867 9582 2875 9569 2874 9581 2911 9577
      2968 9601 2999 9495 2955 9477 2956 9478
      2976 9508 2968 9498 2955 9502 2954 9476
      2953 9476 2947 9495 2940 9471 2886 9538
      2866 9582
TIME...MOT...LOC 1026Z 255DEG 37KT 2963 9594 2913 9572 2835 9581
Special weather statement, Feb 23, 4:31 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 AM CST TUE FEB 23 2016

TXZ226-235-236-231100-
MATAGORDA TX-JACKSON TX-WHARTON TX-
431 AM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHARTON...
NORTHWESTERN MATAGORDA AND CENTRAL JACKSON COUNTIES UNTIL 500 AM
CST...

AT 431 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GANADO...OR 7 MILES EAST OF EDNA...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL CAMPO...EDNA...GANADO...PIERCE...LOLITA...LAKE TEXANA DAM...DANEVANG...
LOUISE AND VANDERBILT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2901 9680 2928 9620 2906 9602 2879 9664
TIME...MOT...LOC 1031Z 240DEG 49KT 2900 9653
Special weather statement, Feb 23, 4:57 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
457 AM CST TUE FEB 23 2016

TXZ197-210>212-226-235-231145-
AUSTIN TX-JACKSON TX-WALLER TX-COLORADO TX-WASHINGTON TX-WHARTON TX-
457 AM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHARTON...
COLORADO...SOUTHEASTERN WASHINGTON...NORTHWESTERN WALLER...AUSTIN AND
NORTHWESTERN JACKSON COUNTIES UNTIL 545 AM CST...

AT 456 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SHELBY TO 12 MILES
NORTHEAST OF SPEAKS...AND MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRENHAM...SEALY...BELLVILLE...COLUMBUS...EAGLE LAKE...WEIMAR...INDUSTRY...
FRELSBURG...ALTAIR...CAT SPRING...CORDELE...EGYPT...MORALES...SHERIDAN...
ROCK ISLAND...GARWOOD...NEW ULM AND NADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR
PARTS OF SOUTHEASTERN TEXAS.

LAT...LON 2917 9680 2933 9656 2956 9677 2975 9676
      2996 9657 3012 9664 3020 9616 2930 9616
      2900 9681
TIME...MOT...LOC 1056Z 218DEG 49KT 2999 9658 2934 9653
Special weather statement, Feb 23, 5:04 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 AM CST TUE FEB 23 2016

TXZ226-227-235-236-231145-
MATAGORDA TX-JACKSON TX-WHARTON TX-FORT BEND TX-
504 AM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHARTON...NORTHWESTERN
MATAGORDA...SOUTHWESTERN FORT BEND AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 545 AM CST...

AT 504 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF EL CAMPO...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL CAMPO...WHARTON...LA WARD...PIERCE...BOLING-IAGO...DANEVANG...LOUISE AND
MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2877 9646 2914 9647 2946 9591 2908 9591
TIME...MOT...LOC 1104Z 242DEG 46KT 2907 9622
Special weather statement, Feb 23, 5:45 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 AM CST TUE FEB 23 2016

TXZ197-199-210>213-226-227-236-237-231245-
MATAGORDA TX-AUSTIN TX-BRAZORIA TX-WALLER TX-COLORADO TX-
WASHINGTON TX-HARRIS TX-WHARTON TX-MONTGOMERY TX-FORT BEND TX-
545 AM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHARTON...EAST CENTRAL
COLORADO...SOUTHEASTERN WASHINGTON...WALLER...SOUTHWESTERN
MONTGOMERY...NORTHERN MATAGORDA...WESTERN BRAZORIA...WESTERN
HARRIS...EASTERN AUSTIN AND FORT BEND COUNTIES UNTIL 645 AM CST...

AT 544 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HEMPSTEAD TO NEAR
PIERCE...AND MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SUGAR LAND...MISSOURI CITY...ROSENBERG...STAFFORD...BAY CITY...KATY...
RICHMOND...EL CAMPO...TOMBALL...WHARTON...JERSEY VILLAGE...SEALY...
HEMPSTEAD...PRAIRIE VIEW...PALACIOS...BROOKSHIRE...HUNTERS CREEK VILLAGE...
WEST COLUMBIA...SWEENY AND BUNKER HILL VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2873 9628 3017 9621 3024 9548 2905 9550
TIME...MOT...LOC 1144Z 264DEG 45KT 3011 9612 2926 9616

The radar

The Houston radar (KHGX), 82 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Wharton

When
February 23, 5:53 AM CST to 5:57 AM CST
Where
Wharton County, 2.18 mi ESE of Newgulf to 3.58 mi E of Newgulf
Rating
EF0
Path length
2.02 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
29.238, -95.886

This EF-0 tornado destroyed three sheds. Three residences also sustained structural damage. Irrigation equipment was damaged as the tornado crossed a grass field. Trees and power lines were downed, and parts of County Road 100 were blocked by debris.

Thunderstorm Wind, Brazoria

When
February 23, 6:45 AM CST
Where
Brazoria County, 0.41 mi NW of Angleton Bailes Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
29.174, -95.405

A health clinic suffered wind damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620465, 620480.